Idaho, 2020Winter Weather in Idaho, February 23, 2020
February 23, 2020 · NWS MSO · 3 events in 1 county or zone
A strong Pacific cold front moved across the Northern Rockies during the late afternoon and early evening hours causing wintry impacts.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific cold front moved across the Northern Rockies during the late afternoon and early evening hours causing wintry impacts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Feb 23, 2:11 PM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Feb 23, 2:11 PM MST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
211 PM MST Sun Feb 23 2020
...STRONG COLD FRONT ACCOMPANIED BY WIND GUSTS TO 40 MPH AND BRIEF
HEAVY SNOW ACROSS NORTHERN ROCKIES THROUGH THIS EVENING...
...SIGNIFICANT SNOW BANDS POSSIBLE ACROSS WESTERN MONTANA LATER
THIS EVENING...
.DISCUSSION...
A powerful Pacific cold front will move across the Northern Rockies
this afternoon and evening, producing intense snowfall and wind
gusts up to 40 mph. Strong cross winds, low visibility in snow, and
suddenly slippery roadways from accumulating snow will be a travel
impact for most low elevations near the time of frontal passage.
Snow showers behind the cold front are anticipated to organize from
northwest to southeast in possibly intense banded snow features. The
threat from sudden 1+inch/hour snowfall is very real for the I-90
corridor from west (Lookout Pass) to east (Deer Lodge and vicinity).
The most plausible area for sudden changeability in I-90 road
conditions from banded snow will be East Missoula to Drummond.
Travelers should be prepared for fast changing conditions this
evening through tonight.
Snow showers will continue across the Northern Rockies tonight
through Monday morning, impacting most mountain pass roadways with
snow accumulation. Valley locations close to the Continental Divide,
including Seeley-Swan Valley and Highway 2 east of Columbia Falls to
Essex may see a storm total accumulation up to 6 inches. Snow
covered roads will continue to be a hazard for area travelers
through midday Monday.
Cold air will settle across the Northern Rockies Monday through
Tuesday, however the magnitude of cooling will be less than that
experienced this past week (when subzero temperatures appeared for
area valleys). One reason for relatively less cooling: widespread
low elevation snow cover has been diminished the past several
days and will be confined to higher elevation valleys and low
elevations near the Continental Divide. Also, cloud cover appears
to not diminish completely Monday night, preventing optimal
radiational cooling.
The previously depicted 3-day warm ridge of high pressure over the
Northern Rockies during middle to late this coming week has been
supplanted by several days of relatively cool northwest flow
Expect mountain-based snow showers with low accumulation potential
during this time (e.g., minor travel impacts over mountain
passes). The single day for the warm ridge to move overhead is
Friday, when low elevation temperatures will likely warm into the
50s.
Model guidances continue to depict the next storm cycle starting
over the Northern Rockies beginning next weekend and continuing
through at least early next week. The northwest oriented storm
systems that are lined up to pass over the region during this time
appear to favor high elevations for snow accumulation, however
overnight/morning accumulations of a few inches for area valleys
during both the Friday night/Saturday morning and Monday
night/Tuesday morning time frames appears plausible. Temperatures
will be cool during this time, however not unseasonable.
&&
.AVIATION...A strong cold front just west of our forecast area
will affect the Northern Rockies air space beginning after
23/2100z. Expect strong winds out of the southwest prior to
frontal passage. Brief but very intense snow showers during the
frontal passage, approximately 2230-2330z KGPI, 2300-0130z KMSO,
and 24/0100-0230z for both KBTM and KSMN. After frontal passage
winds will shift to the west northwest with gusts to 25 MPH. In
addition, it is expected that moderate snow showers or snow bands
could develop in southwest Montana or vicinity of KBTM and east
of KMSO 24/0100z-24/0700z. Monday will see any remaining snow
showers or bands confined to the high terrain of western Montana.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST Monday Lower Clark Fork
Region.
Winter Weather Advisory until 11 AM MST Monday West Glacier
Region.
Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Monday Bitterroot/Sapphire Mountains.
Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Monday Potomac/Seeley Lake Region.
ID...Winter Weather Advisory until 10 AM PST Monday Northern
Clearwater Mountains...Southern Clearwater Mountains.
Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Monday Eastern Lemhi County...Western Lemhi County.
&&In the hours before
Special weather statement, Feb 23, 5:26 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Missoula MT
526 PM MST Sun Feb 23 2020
IDZ009-010-MTZ006-240115-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-
526 PM MST Sun Feb 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI AND SOUTH CENTRAL
RAVALLI COUNTIES UNTIL 615 PM MST...
At 525 PM MST, Doppler radar was tracking an intense snow shower 10
miles north of Gibbonsville, or 36 miles north of Salmon, moving
southeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Visibility one-quarter mile or less will be possible.
Locations impacted include...
Lost Trail Pass.
LAT...LON 4577 11389 4575 11391 4572 11390 4570 11391
4570 11394 4567 11393 4566 11392 4558 11394
4559 11423 4572 11410 4581 11406 4581 11388
TIME...MOT...LOC 0025Z 306DEG 35KT 4570 11399Winter Weather, Eastern Lemhi County
- When
- February 23, 5:51 PM MST to 6:45 PM MST
- Where
- Eastern Lemhi County forecast zone
- Reported by
- Public
- Coordinates
- 44.943, -113.933 (the zone’s center; the record gives no point)
Radar measured up to 30 dBZ reflectivity at 20 thousand feet MSL in a band parallel to a cold front over Highway 93 from Lost Trail Pass south to North Fork, ID. After a tweet reported whiteout conditions at the pass, a snow squall warning was issued, which was an upgrade to the previous special weather statement. In addition, Idaho Transportation Department cameras confirmed whiteout conditions at the pass.
Winter Weather, Eastern Lemhi County
- When
- February 23, 6:16 PM MST to 7:15 PM MST
- Where
- Eastern Lemhi County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.943, -113.933 (the zone’s center; the record gives no point)
As the cold front advanced south, the snow band stayed organized via radar, therefore a snow squall warning was issued for the city of Salmon, ID. A known observer and snow plow operator called in whiteout conditions and reported snowfall accumulations of 2.5 inches. The AWOS at the Lemhi County Airport measured winds changing from SE at 5 kts to NNW 22 kts, gusting to 30 kts in 30 minutes.
Winter Weather, Eastern Lemhi County
- When
- February 23, 7:28 PM MST to 8:00 PM MST
- Where
- Eastern Lemhi County forecast zone
- Reported by
- Public
- Coordinates
- 44.943, -113.933 (the zone’s center; the record gives no point)
The same squall line with the cold front continued to progress southward in Lemhi County. Whiteout conditions were reported along Highway 28.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Washington, February 23, 20205 injured · 1 event
- Flash Flood in Arizona, February 23, 2020$20,000 · 1 event
- High Wind in Wyoming, February 23 to 24, 202064 kt wind · 7 events
- Damaging Winds in Texas, February 23 to 24, 202052 kt wind · 4 events
- High Wind in Texas, February 23 to 24, 202066 kt wind · 3 events
- High Wind in Oregon, February 23, 202064 kt wind · 3 events
- Winter Weather in Montana, February 23, 20203 events
- Winter Weather in Colorado, February 23 to 25, 20203 events
- Heavy Rain in Kansas, February 23 to 24, 20202 events
- High Wind in Idaho, February 23, 202058 kt wind · 2 events
- High Wind in Montana, February 23 to 24, 202055 kt wind · 2 events
- Dense Fog in Nevada, February 23, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 871160, 871161, 871162.